Alert archive / Illinois / Freeze Warnings in 2017

Freeze Warning 4, NWS Lincoln, IL

October 27, 201735 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Oct 27, 2017, 2:56 PM CDT for 35 counties in Illinois. It took effect at Oct 28, 2017, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 2:56 PM CDT (19:56 UTC)
In effect from
Oct 28, 2017, 10:00 PM CDT
Expired
Oct 29, 2017, 9:00 AM CDT
In force
11 hr
Issued by
NWS Lincoln, IL
All 35 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Lawrence County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Richland County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS73 KILX 271956
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
256 PM CDT Fri Oct 27 2017

...First Freeze of the Season Expected Saturday Night...

ILZ027>031-036>038-040>057-061>063-066>068-071>073-280930-
/O.UPG.KILX.FZ.A.0001.171029T0300Z-171029T1400Z/
/O.NEW.KILX.FZ.W.0004.171029T0300Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
256 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 10 PM SATURDAY TO 9 AM CDT
SUNDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from 10 PM Saturday to 9 AM CDT
Sunday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...Low temperatures will bottom out in the middle to
  upper 20s Saturday night, coldest west of a Peoria to
  Springfield line.  

* IMPACTS...Any sensitive vegetation left outdoors will likely 
  be killed by the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geelhart
6 follow-up statements
775 
WWUS73 KILX 280858
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
358 AM CDT Sat Oct 28 2017

...First Freeze of the Fall Season Expected Overnight...

ILZ027>031-036>038-040>057-061>063-066>068-071>073-282100-
/O.CON.KILX.FZ.W.0004.171029T0300Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
358 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TEMPERATURE...Low temperatures will be in the middle 20s to
  around 30 degrees overnight, coldest west of a Peoria to
  Taylorville line. Temperatures will reach around or just below 
  freezing along the Indiana border where low clouds will linger 
  longer tonight.
 
* IMPACTS...Any sensitive vegetation left outdoors will likely 
  be killed by the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
704 
WWUS73 KILX 282000
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
300 PM CDT Sat Oct 28 2017

...First Freeze of the Fall Season Expected Overnight...

ILZ027>031-036>038-040>057-061>063-066>068-071>073-290300-
/O.CON.KILX.FZ.W.0004.171029T0300Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
300 PM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TEMPERATURE...Low temperatures will mainly be in the upper 20s
  across central Illinois tonight. East of I-57, lows will likely
  be near 30 degrees, where clouds will linger longer into the
  night.

* IMPACTS...Any sensitive vegetation left outdoors will likely 
  be killed by the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Geelhart
827 
WWUS73 KILX 290159
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
859 PM CDT Sat Oct 28 2017

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291000-
/O.CON.KILX.FZ.W.0004.171029T0300Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
859 PM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* TEMPERATURE...Low temperatures will mainly be in the upper 20s 
  across central Illinois tonight. East of I-57, lows will 
  likely be near 30 degrees, where clouds will linger longer 
  into the night. 

* IMPACTS...Any sensitive vegetation left outdoors will likely 
  be killed by the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
937 
WWUS73 KILX 290840
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
340 AM CDT Sun Oct 29 2017

ILZ027>031-036>038-040>057-061>063-066>068-071>073-291400-
/O.CON.KILX.FZ.W.0004.000000T0000Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, 
Flora, Olney, and Lawrenceville
340 AM CDT Sun Oct 29 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Low temperatures will mainly be in the upper 20s
  across central Illinois tonight, although some lower and mid 20s
  will occur toward western Illinois. East of I-57, lows will
  likely be near 30 degrees, where clouds will linger longer into
  the night.

* IMPACTS...Any sensitive vegetation left outdoors will likely 
  be killed by the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
646 
WWUS73 KILX 291001
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
501 AM CDT Sun Oct 29 2017


ILZ046-057-063-068-072-073-291115-
/O.CAN.KILX.FZ.W.0004.000000T0000Z-171029T1400Z/
Vermilion-Edgar-Clark-Crawford-Richland-Lawrence-
Including the cities of Danville, Paris, Marshall, Robinson, 
Olney, and Lawrenceville
501 AM CDT Sun Oct 29 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Lincoln has cancelled the Freeze
Warning. 

Due to lingering cloud cover in eastern Illinois, freezing
temperatures are no longer expected this morning, and lows are
expected to be around 34 degrees.

$$

ILZ027>031-036>038-040>045-047>056-061-062-066-067-071-291400-
/O.CON.KILX.FZ.W.0004.000000T0000Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Shelby-
Cumberland-Effingham-Jasper-Clay-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Beardstown, Petersburg, 
Winchester, Jacksonville, Springfield, Taylorville, Decatur, 
Sullivan, Tuscola, Charleston, Mattoon, Shelbyville, Greenup, 
Effingham, Newton, and Flora
501 AM CDT Sun Oct 29 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Low temperatures will mainly be in the upper 20s
  across central Illinois tonight, although some lower and mid 20s
  will occur toward western Illinois. Near I-57, lows will likely
  be near 30 degrees, where clouds will linger longer into the 
  night. 

* IMPACTS...Any sensitive vegetation left outdoors will likely 
  be killed by the cold temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
252 
WWUS73 KILX 291401
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
901 AM CDT Sun Oct 29 2017

ILZ027>031-036>038-040>045-047>056-061-062-066-067-071-291515-
/O.EXP.KILX.FZ.W.0004.000000T0000Z-171029T1400Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Shelby-
Cumberland-Effingham-Jasper-Clay-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Beardstown, Petersburg, 
Winchester, Jacksonville, Springfield, Taylorville, Decatur, 
Sullivan, Tuscola, Charleston, Mattoon, Shelbyville, Greenup, 
Effingham, Newton, and Flora
901 AM CDT Sun Oct 29 2017

...FREEZE WARNING HAS EXPIRED...

Observations across the area indicated that nearly all of central
and southeast Illinois saw sub freezing temperatures this morning,
except near the Indiana border where skies remain mostly cloudy. 
Most locations have risen above freezing as of 9 am. 

$$

Geelhart

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Oct 27, 2:52 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 27, 2:52 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
252 PM CDT Fri Oct 27 2017

.SHORT TERM...(This evening through Saturday)
ISSUED AT 252 PM CDT Fri Oct 27 2017

Early afternoon temperatures running 25-35 degrees below where
they were at this time Thursday, with most areas in the low-mid
40s. Rain continues to advect northeast and was mainly south of
I-70 at 2 pm, with a few sleet pellets thrown in for good measure.
Some thinning of the clouds has been occurring along the northwest
periphery of the rain shield, but has not brought an appreciable
amount of sunshine. Further northwest, surface reports indicate a
few flurries as close as the Quad Cities.

The rain area will continue to edge eastward, as the mid-level dry
slot seen on water vapor imagery shifts further into Illinois. The
bulk of the precipitation will be east of the CWA by evening, but
will maintain some small chances over the extreme southeast tip of
the forecast area into mid evening. Skies will largely remain
cloudy, although some clearing with the dry slot is expected over
the southeast CWA after midnight. This would be the area of
concern for any potential freezing temperatures tonight.

Though the upper low will be lifting northeast into Ontario on
Saturday, the deep upper trough will be swinging across the
Midwest. Wouldn't be surprised to see a sprinkle or flurry this
far south, but will maintain a dry forecast at this point. Cold
air advection will keep highs mainly in the 40-45 degree range.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 252 PM CDT Fri Oct 27 2017

Will not delay the inevitable, and have gone ahead and converted
the Freeze Watch into a warning over the entire CWA for Saturday
night. Majority of the models drop lows into the 25-30F range,
with a little more uncertainty in the east due to clearing trends.
This should be enough to end the local growing season.

While the upper trough shifts eastward on Sunday, another surge of
colder air is on tap to drop out of Canada. This will keep
temperatures well below normal into midweek. By that point, a fast
west-east flow sets up over the southern U.S. This will help keep
the coldest air closer to the Canadian border late in the week.

Precipitation-wise, as another wave races southeast into the
Midwest, low chances of light rain remain in the forecast for
mainly on Monday. Main concern continues to be Tuesday night into
Wednesday over the southeast CWA, as the southwest flow starts to
sharpen over the Ohio Valley into the Plains. The European model
continues to push the rain potential well northward of the GFS,
and have bumped up the blended guidance to include a rain chance
on Wednesday as far northwest as Decatur and Champaign. Late in
the week, both models bring the next front through Thursday night,
though the blends lag it into Friday. Given this is the first day
the forecast goes that far out, will not adjust it at this point,
and wait to see if the next run keeps any continuity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1212 PM CDT Fri Oct 27 2017

Ceilings hovering in the low VFR range at midday, with some thin
spots or breaks occurring from KSPI-KCMI. This will be the general
trend into early evening, when cloud heights start to drop to MVFR
levels from north to south. Little improvement expected until late
Saturday morning. Gusty west winds over 20 knots this afternoon
will settle down by sunset, but should mainly be westerly around
10 knots overnight and Saturday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 10 PM Saturday to 9 AM CDT Sunday for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Oct 27, 11:30 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1130 AM CDT Fri Oct 27 2017

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1130 AM CDT Fri Oct 27 2017

...FREEZE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A hard freeze is possible Saturday night into Sunday morning,
with low temperatures ranging from 24 to 30 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:24 AM CDTFreeze WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more12 hr

Nearby

Freeze Warnings in Illinois, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.